Nebraska, 2016

Flash Flood and Hail in Nebraska, July 22, 2016

July 22, 2016 · NWS LBF · 8 events in 4 counties and zones

Continual development of thunderstorm clusters over the southern Nebraska panhandle led to flash flooding. Large hail and strong winds were also reported across parts of southwest Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Continual development of thunderstorm clusters over the southern Nebraska panhandle led to flash flooding. Large hail and strong winds were also reported across parts of southwest Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 22, 10:48 AM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 22, 10:48 AM MST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1248 PM CDT FRI JUL 22 2016

.SHORT TERM...(Today and tonight)
Issued at 328 AM CDT Fri Jul 22 2016

Unsettled weather and heat will continue today and tonight. Main
forecast challenge will be heat advisories and warnings. Models have
been under performing with highs and not picking up on dew point
trends with this heat outbreak. Upper ridge holds with 850mb
temperatures in the 30c+range over western Nebraska again today.
Similar scenario with wave topping ridge and moving east across
forecast area providing lift to break the strong cap. Models
convective response begins over the panhandle late this afternoon
and then moves east into western Nebraska. Favored area will again
be over southwest Nebraska early this evening then transitioning
north with stronger wave moving across the dakotas. Highs today
in the upper 90s and low 100s again with dewpoints in the upper
60s to lower 70s. Heat indicies rising into the 100 to 105 range
and will leave highlights as is...advisory to the west and warning
to the east. Lows tonight in the upper 60s to lower 70s.

.LONG TERM...(Saturday through Thursday)
Issued at 328 AM CDT Fri Jul 22 2016

Current forecast trends are hinting at a bit warmer temperatures for
Saturday. Air temperatures will be in the mid to upper 90s and heat
indexes right around 100. Will hold off on extending any heat
headlines until the next scheduled forecast update (4pm Friday) to
see if this warming trend will continue in the model solutions.
Besides the heat on Saturday, there is also a slight chance of some
isolated thunderstorms, mainly along and south of a Keya Paha county
to Hayes county line. Confidence in thunderstorm development is
quite low and therefore, have only put a brief mention in the
forecast at this time.

Relatively cooler temperatures finally arrive on Sunday with highs
rising up in the mid to upper 80s. The return of a zonal flow
pattern over the central US will result in both temperatures and
weather to become repetitive through next week. The cooler
temperatures will continue through much of next week as highs are
forecasted to be in the mid to upper 80s through Thursday. Overnight
lows also hold steady through Wednesday night in the low to mid 60s.
In addition to cooler temperatures continuing next week, the chance
for showers and thunderstorms during the afternoon hours also
continue from Sunday through Thursday. At this time, an isolated
stronger storm is possible with these storms, however, the severe
potential is low.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1244 PM CDT Fri Jul 22 2016

Scattered mid and high level cloudiness will continue to stream
over the area through tonight. Isolated thunderstorms are possible
across parts of the area, but confidence on coverage and exact
location is not high enough to include in the KLBF or KVTN TAF.
Surface winds will generally east to southeast at 5 to 10 KTS. A
cold front will begin to move south into the area Saturday, with
winds shifting to the north at 5 to 15 kts.

&&

.LBF Watches/Warnings/Advisories...
Heat Advisory until 7 PM CDT /6 PM MDT/ this evening for NEZ004-
022-023-035-056>058-069-070.

Excessive Heat Warning until 7 PM CDT /6 PM MDT/ this evening
for NEZ005>010-024>029-036>038-059-071-094.

&&

SHORT TERM...Power
LONG TERM...Kulik
AVIATION...Taylor
Hazardous weather outlook, Jul 22, 2:54 AM MST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
454 AM CDT FRI JUL 22 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-231000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
454 AM CDT FRI JUL 22 2016 /354 AM MDT FRI JUL 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA LATE THIS AFTERNOON AND TONIGHT. SOME OF THE
THUNDERSTORMS COULD BE STRONG WITH GUSTY WINDS BEING THE MAIN
THREAT.

DANGEROUS HEAT WILL CONTINUE OVER WESTERN NEBRASKA TODAY WITH
HEAT INDEXES OF 100 TO 105 DEGREES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FRONT WILL MOVE ACROSS WESTERN NEBRASKA SATURDAY WITH SLIGHTLY
COOLER TEMPERATURES AND AN INCREASED CHANCE FOR THUNDERSTORMS.
SOME OF THE STORMS COULD BE STRONG TO SEVERE. THE MAIN THREAT
WOULD BE WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

POWER

In the hours before

Special weather statement, Jul 22, 12:25 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
125 PM MDT FRI JUL 22 2016

NEZ004-222015-
SHERIDAN NE-
125 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERIDAN COUNTY
UNTIL 215 PM MDT...

AT 125 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF WILD HORSE BUTTE...OR 18 MILES NORTHEAST OF
ALLIANCE...MOVING NORTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KRAUSE LAKE AND DIAMOND LAKE.

THIS INCLUDES HIGHWAY 250 BETWEEN MILE MARKERS 16 AND 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4251 10253 4228 10236 4217 10266 4229 10275
      4244 10275 4244 10277 4253 10278 4253 10277
TIME...MOT...LOC 1925Z 186DEG 15KT 4232 10267

TAYLOR
Special weather statement, Jul 22, 1:24 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
224 PM MDT FRI JUL 22 2016

NEZ022-222115-
GARDEN NE-
224 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARDEN COUNTY UNTIL
315 PM MDT...

AT 224 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF OSHKOSH...MOVING NORTH AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  OSHKOSH AROUND 240 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SUGAR LOAF HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4123 10238 4125 10261 4159 10259 4157 10223
TIME...MOT...LOC 2024Z 185DEG 27KT 4133 10249

TAYLOR

The radar

The North Platte radar (KLNX), 173 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Hail, Garden

When
July 22, 1:30 PM MST
Where
Garden County, 10.02 mi SW of Oshkosh
Measured
1 in hail
Reported by
Public
Coordinates
41.320, -102.470

Hail, Keith

When
July 22, 6:25 PM MST
Where
Keith County, 5.74 mi SSW of Lake Mc Conaghy
Measured
1 in hail
Reported by
Public
Coordinates
41.170, -101.830

Thunderstorm Wind, Garden

When
July 22, 6:38 PM MST
Where
Garden County, 3.61 mi SSW of Oshkosh
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.370, -102.350

Public estimated 60 mph wind gusts.

Flash Flood, Garden

When
July 22, 7:00 PM MST
Where
Garden County, 0.86 mi SW of Oshkosh to 3 mi SE of Oshkosh
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.410, -102.340

Flash flooding caused damage to roads in western Garden County.

Thunderstorm Wind, Keith

When
July 22, 7:20 PM MST
Where
Keith County, 9.2 mi NE of Lemoyne
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.390, -101.720

Public estimated 60 mph wind gusts.

Thunderstorm Wind, McPherson

When
July 22, 9:40 PM CST
Where
McPherson County, 1.7 mi ENE of Tryon
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.560, -100.940

Law enforcement estimated wind gusts of 70 to 80 mph.

Thunderstorm Wind, McPherson

When
July 22, 10:00 PM CST
Where
McPherson County, 1.48 mi NNW of Ringgold
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.540, -100.810

Trained spotter reported wind gusts of at least 60 mph.

Thunderstorm Wind, Logan

When
July 22, 10:00 PM CST
Where
Logan County, 12.08 mi NNW of Stapleton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.630, -100.640

Public estimated 60 mph wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641363, 641364, 641365, 641366, 641367, 641368, 641369, 641370.